Virginia, 2004Tornadoes in Virginia, September 17, 2004
September 17, 2004 · NWS LWX · 4 events in 3 counties and zones
4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 3:06 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 17, 3:06 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004
HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.
IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.
WOODY
&&
.LONG TERM (SAT NIGHT-FRI)
THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.
ROSA
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.
MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.
VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.
FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.
&&
Hazardous weather outlook, Sep 17, 10:29 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 3:27 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA AMATEUR RADIO
TORNADO REPORTED ON GROUND IN WARRENTON.
&&
CSLocal storm report, Sep 17, 3:33 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 1 NE MASSAPONAX 38.20N 77.50W
09/17/2004 SPOTSYLVANIA VA EMERGENCY MNGR
TORNADO REPORTED ON GROUND IN NEWCREST AREA.
&&
CSLocal storm report, Sep 17, 3:42 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM TORNADO STONES CORNER 38.33N 77.39W
09/17/2004 STAFFORD VA EMERGENCY MNGR
TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
&&
CSLocal storm report, Sep 17, 4:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO CULPEPER 38.47N 78.00W
09/17/2004 CULPEPER VA AMATEUR RADIO
SIGHTED
0420 PM TORNADO FRONT ROYAL 38.92N 78.18W
09/17/2004 WARREN VA COUNTY OFFICIAL
IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED
0425 PM TORNADO WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA AMATEUR RADIO
TORNADO REPORTED ON GROUND IN WARRENTON.
0427 PM TORNADO WARRENTON 39.72N 77.78W
09/17/2004 FRANKLIN MD COUNTY OFFICIAL
IN THE AREA. HOUSE COLLAPSED. TORNADO ON GROUND.
0429 PM TORNADO 1 NE MASSAPONAX 38.20N 77.50W
09/17/2004 SPOTSYLVANIA VA EMERGENCY MNGR
TORNADO REPORTED ON GROUND IN NEWCREST AREA.
0432 PM TORNADO WINCHESTER 39.17N 78.18W
09/17/2004 CITY OF WINCHESTER VA AMATEUR RADIO
BUILDINGS COLLAPSED NEAR AIRPORT
0438 PM TORNADO FREDERICKSBURG 40.46N 76.43W
09/17/2004 LEBANON PA UNKNOWN
SIGHTED AT DIXON ST. AND RIVER
0442 PM TORNADO STONES CORNER 38.33N 77.39W
09/17/2004 STAFFORD VA EMERGENCY MNGR
TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
0510 PM TORNADO STAFFORD 39.71N 81.28W
09/17/2004 MONROE OH LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
&&
CSLocal storm report, Sep 17, 4:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM TORNADO WOODBRIDGE 38.64N 77.26W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
HOADLEY ROAD AND ROUTE 234.
&&
CSLocal storm report, Sep 17, 4:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO HUGHESVILLE 39.10N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.
&&
CSTornado, Manassas (C)
- When
- September 17, 4:40 PM EST to 4:45 PM EST
- Where
- Manassas (C) County, 2 mi SE of Manassas
- Rating
- F1
- Path length
- 1.6 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.733, -77.467
A tornado touched down on the east side of the City of Manassas. It produced structural damage and tree damage and then continued on to Manassas Park. The tornado damaged several dwellings before lifting in the Yorkshire Subdivision. This complex track left Manassas City, crossed into Prince William County, then crossed into Manassas Park City, crossing back into Prince William County, then finally crossing into Fairfax County.
Tornado, Prince William
- When
- September 17, 4:45 PM EST to 4:46 PM EST
- Where
- Prince William County, 2 mi S of Yorkshire
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.770, -77.433
A tornado touched down on the east side of the City of Manassas. It produced structural damage and tree damage and then continued on to Manassas Park. The tornado damaged several dwellings before lifting in the Yorkshire Subdivision. This complex track left Manassas City, crossed into Prince William County, then crossed into Manassas Park City, crossing back into Prince William County, then finally crossing into Fairfax County.
Tornado, Manassas Park (C)
- When
- September 17, 4:46 PM EST to 4:47 PM EST
- Where
- Manassas Park (C) County, Manassas Park
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.783, -77.450
A tornado touched down on the east side of the City of Manassas. It produced structural damage and tree damage and then continued on to Manassas Park. The tornado damaged several dwellings before lifting in the Yorkshire Subdivision. This complex track left Manassas City, crossed into Prince William County, then crossed into Manassas Park City, crossing back into Prince William County, then finally crossing into Fairfax County.
Tornado, Prince William
- When
- September 17, 4:47 PM EST to 4:55 PM EST
- Where
- Prince William County, 1 mi S of Yorkshire to 1 mi N of Yorkshire
- Rating
- F1
- Path length
- 1.8 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.770, -77.433
A tornado touched down on the east side of the City of Manassas. It produced structural damage and tree damage and then continued on to Manassas Park. The tornado damaged several dwellings before lifting in the Yorkshire Subdivision. This complex track left Manassas City, crossed into Prince William County, then crossed into Manassas Park City, crossing back into Prince William County, then finally crossing into Fairfax County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431956, 5431957, 5432279, 5432280.